Nebraska, 2010

Hail in Nebraska, May 12, 2010

May 12, 2010 · NWS OAX · 12 events in 6 counties and zones

Scattered thunderstorms, a few severe, developed and moved north of a warm front that extended near the Kansas and Nebraska border. The storms development was aided by a large upper level low pressure system that was moving slowly east across the plains and the main severe weather produced was large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Scattered thunderstorms, a few severe, developed and moved north of a warm front that extended near the Kansas and Nebraska border. The storms development was aided by a large upper level low pressure system that was moving slowly east across the plains and the main severe weather produced was large hail. Several of these thunderstorms tracked across the Omaha metro area producing numerous reports of nickel to quarter-size hail in the Millard area and surrounding areas of northern Sarpy county and southwest Omaha.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at May 12, 1:30 PM CST, 4 hours 18 minutes earlier.

Area forecast discussion, May 12, 1:30 PM CST, 4 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
230 PM CDT WED MAY 12 2010

.DISCUSSION...

SHORT TERM...TONIGHT. MAIN FORECAST CONCERN TONIGHT LIES IN
PRECIP/TSRA POTENTIAL. SUBJECTIVE 12Z UPPER AIR ANALYSIS INDICATES
UPPER LOW CENTERED IN SRN WY/NWRN CO...WITH 500MB HEIGHT FALLS TO
ITS SOUTH AS IT DIGS. 850MB LOW WAS ANALYZED IN WRN KS...WITH
DISTINCT WARM FRONT EXTENDING NEWD ACROSS NERN KS/EXTREME SERN NEB
INTO CNTRL IA. WARM/MOIST SECTOR WAS IN PLACE TO ITS SOUTH...WITH
850MB DEWPOINT OF 16C AT KTOP. MEANWHILE...SUB-0C 850MB TEMPS HAD
WRAPPED INTO WRN NEB...WITH SNOW OBSERVED TODAY.

QUESTION FOR TONIGHT IS HOW FAR NORTH CONVECTION WILL DEVELOP...WITH
ATTENDANT THREAT FOR LOW-END SEVERE TSRA AS WELL AS HEAVY RAIN.
850MB WARM SECTOR HAS REACHED NEAR THE I-80 CORRIDOR PER RUC
ANALYSIS AND PROFILER WINDS...AND THERE IS SOME ELEVATED INSTABILITY
IN THE WARM SECTOR...WITH MUCAPE AROUND 1000-1500 J/KG.  ELEVATED
STORMS COULD SLIP INTO THE SRN CWA THIS AFTN/EVNG...AND WOULD CARRY
A HAIL THREAT.  BELIEVE SFC WARM SECTOR WILL REMAIN SOUTH OF THE CWA
THOUGH...ALONG WITH STRONGER STORMS AND HIGHER HEAVY RAIN
POTENTIAL.  HAVE TAPERED POPS DOWN IN THE NWRN CWA AFTER MIDNIGHT AS
SFC/MID-LEVEL LOW PUSHES THROUGH...LEAVING JUST A SLIGHT SHOWER
POTENTIAL IN ITS WAKE.  HAVE ALSO BOOSTED POPS OVERNIGHT IN THE
SERN/ERN CWA AS SFC LOW PROGRESSES FROM NERN KS INTO IA.

MAYES

MID TERM...THURSDAY AND FRIDAY. A COUPLE OF DRY DAYS ARE IN STORE
WITH WARMING TEMPERATURES. UPPER TROUGH MOVING INTO THE DAKOTAS
EARLY THURSDAY WITH FRONTAL BOUNDARY PUSHING EAST INTO THE
MISSISSIPPI VALLEY. COULD STILL BE SOME LINGERING SHOWERS ACROSS
WESTERN IOWA OR EXTREME SOUTHEASTERN NEBRASKA THURSDAY MORNING
THOUGH...BUT DRY THEREAFTER. TEMPS THURSDAY STILL A LITTLE ON THE
COOL SIDE...UPPER 50S TO LOWER 60S...BUT WARMING INTO THE UPPER
60S/NEAR 70 BY FRIDAY IN ADVANCE OF THE NEXT WAVE THAT MOVES IN
FOR THE WEEKEND.

DEWALD

LONG TERM...SATURDAY THROUGH WEDNESDAY. SHORT WAVE RIDGING IN
PLACE ACROSS THE PLAINS WILL GIVE WAY TO A TROUGH MOVING THROUGH
THE AREA AT THE BEGINNING OF THE PERIOD. THE OPERATIONAL AND
ENSEMBLE GFS BRING IN PRECIP CHANCES ABOUT 12 HOURS QUICKER THAN
THE ECMWF WITHIN THE WAA PATTERN AHEAD OF THE TROUGH. HAVE
ADJUSTED POPS SLIGHTLY TO ACCOUNT FOR A SLIGHTLY SLOWER EASTWARD
ADVANCE COMPROMISING BETWEEN THE TWO. HAVE 30/40 PERCENT POPS IN
THERE NOW SATURDAY NIGHT THROUGH SUNDAY NIGHT AS THE WAVE MOVES
THROUGH. SEEMS TO BE BETTER MODEL AGREEMENT DURING THIS TIME...AND
MAY EVEN CONSIDER BOOSTING TO 40/50 PERCENT IN LATER FORECAST
PACKAGES IF MODEL CONTINUITY HOLDS OUT. ALSO FEEL THAT THE BULK OF
THE ENERGY/PRECIP SHOULD BE PAST THE AREA BY DAYBRAEK MONDAY...BUT
THIS MAY NEED ADJUSTMENT LATER ON IF THE SYSTEM SLOWS DOWN.
SHORTWAVE RIDGING BY MONDAY SHOULD YIELD AT LEAST A COUPLE OF DRY
DAYS THROUGH TUESDAY... BUT WILL BRING BACK THE NEXT CHANCE FOR
STORMS TUESDAY NIGHT AND WEDNESDAY AS THE NEXT WEAK TROUGH MOVES
OFF THE ROCKIES. DURING THIS TIME...WE SHOULD ALSO RESTABLISH
WARMER AND ABOVE NORMAL TEMPERATURES THROUGH THE PERIOD...WITH
HIGHS EVENTUALLY REACHING THE MID/UPPER 70S BY TUE/WED OF NEXT
WEEK.

DEWALD

&&

.AVIATION...

TAF SITES KOFK/KOMA/KLNK

18Z TAFS

MAINLY IFR CONDITIONS ARE PRESENT ACROSS ALL TAF SITES THIS AFTN.
CONDITIONS COULD DETERIORATE TO LIFR LATER TONIGHT...ESPECIALLY AT
KOFK/KOMA WHERE STRATUS AND SHOWERS HAVE BEEN MORE PERSISTENT
THROUGH THE DAY.  KEPT RAIN MENTION FOR A LONG DURATION AT TAF
SITES...THOUGH IT WILL BE INTERMITTENT AND GENERALLY LIGHT.  DID
KEEP THUNDER MENTION OUT FOR NOW AS HIGHEST CHANCE OF TSRA IS SOUTH
OF ALL TAF SITES.  WINDS WILL BACK AROUND FROM EAST/NORTHEASTERLY TO
NORTHWEST BY MORNING...AND CIGS WILL LIFT TO AT LEAST MVFR BY THE
END OF THE TAF CYCLE AS UPPER LOW PULLS AWAY.

MAYES

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
Hazardous weather outlook, May 12, 5:40 PM CST, 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
640 PM CDT WED MAY 12 2010

IAZ079-080-090-091-NEZ066>068-078-088>093-131345-
MILLS-MONTGOMERY-FREMONT-PAGE-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
640 PM CDT WED MAY 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA
AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT

SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH TONIGHT WITH A
CHANCE THAT SOME OF THE STORMS WILL BECOME STRONG TO SEVERE. LARGE
HAIL WILL BE THE PRIMARY HAZARD IN ADDITION TO HEAVY DOWNPOURS OF
RAIN.

SURFACE LOW PRESSURE OVER WESTERN TEXAS WITH A WARM FRONT INTO
NORTHEAST KANSAS WILL LIFT NORTHEAST ALONG THE FRONT. IN
ADDITION...WAVES OF ENERGY ASSOCIATED WITH THE MID LEVEL LOW OVER
WYOMING AND THE DAKOTAS...WILL ADD EXTRA SUPPORT FOR STORMS
OVERNIGHT. THE BEST SURFACE BASED INSTABILITY WILL REMAIN SOUTH OF
THE OUTLOOK AREA...HOWEVER...ELEVATED INSTABILITY AND DEEP LAYER
SHEAR MAY BE ENOUGH TO SUPPORT STRONGER STORMS WITH HAIL. THE
STORMS MOTIONS ARE FAST...25 TO 30 MPH...HOWEVER DUE TO THE HIGH
MOISTURE AVAILABILITY HEAVY DOWNPOURS OF RAIN WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE NEXT CHANCE OF THUNDERSTORMS WILL BE FROM SATURDAY THROUGH
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY NOT BE NEEDED TONIGHT HOWEVER...SPOTTERS
SHOULD BE ALERT TO THE WEATHER SITUATION THIS EVENING AND REPORT
ANY HAIL THAT FALLS TO THE NATIONAL WEATHER SERVICE.

IAZ043-055-056-069-NEZ015-032>034-042>045-050>053-065-131345-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-THURSTON-STANTON-CUMING-BURT-
PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-SAUNDERS-DOUGLAS-SARPY-
SEWARD-
640 PM CDT WED MAY 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED OVERNIGHT. SOME OF THE
STORMS MAY PRODUCE SMALL HAIL AND BRIEF HEAVY DOWNPOURS OF
RAIN.

SURFACE LOW PRESSURE OVER WESTERN TEXAS WITH A WARM FRONT INTO
NORTHEAST KANSAS WILL LIFT NORTHEAST ALONG THE FRONT. IN
ADDITION...WAVES OF ENERGY ASSOCIATED WITH THE MID LEVEL LOW OVER
WYOMING AND THE DAKOTAS...WILL ADD EXTRA SUPPORT FOR STORMS
OVERNIGHT. THE BEST SURFACE BASED INSTABILITY WILL REMAIN SOUTH OF
THE OUTLOOK AREA...HOWEVER...ELEVATED INSTABILITY AND DEEP LAYER
SHEAR MAY BE ENOUGH TO SUPPORT STRONGER STORMS WITH SMALL HAIL.
THE STORMS MOTIONS ARE MODERATE FROM...20 TO 30 MPH...HOWEVER DUE TO
THE HIGH MOISTURE AVAILABILITY HEAVY DOWNPOURS OF RAIN WILL BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE NEXT CHANCE OF THUNDERSTORMS WILL BE SLIGHT...FROM SATURDAY
INTO SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT OR THURSDAY.

NEZ011-012-016>018-030-031-131345-
KNOX-CEDAR-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
640 PM CDT WED MAY 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
NEBRASKA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT OR THURSDAY.

ZAPOTOCNY

In the hours before

Special weather statement, May 12, 5:21 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
621 PM CDT WED MAY 12 2010

NEZ078-088-089-130000-
GAGE NE-JEFFERSON NE-SALINE NE-
621 PM CDT WED MAY 12 2010

...SPECIAL WEATHER STATEMENT FOR SALINE...JEFFERSON AND GAGE COUNTIES
UNTIL 700 PM CDT...

AT 615 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORM MOVING NORTH FROM KANSAS. THE STRONGEST STORM WAS
LOCATED AROUND 16 MILES SOUTH OF NARKA...OR 48 MILES SOUTHWEST OF
BEATRICE...MOVING NORTH AT 40 MPH.

HAIL UP TO THE SIZE OF NICKELS MAY OCCUR WITH THESE STORMS AS THEY
MOVE ACROSS JEFFERSON...SALINE AND GAGE COUNTIES.

SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BEATRICE...
  FAIRBURY...
  DILLER...
  PLYMOUTH...
  WESTERN...
  DE WITT...
  WILBER...
  WYMORE...
  BLUE SPRINGS...
  FRIEND...
  REYNOLDS...
  STEELE CITY...
  ENDICOTT...
  ROCK CREEK STATION STATE HISTORICAL PARK...
  JANSEN...
  ALEXANDRIA STATE RECREATION AREA...
  DAYKIN...

MILLER
Special weather statement, May 12, 5:25 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
625 PM CDT WED MAY 12 2010

NEZ078-088-089-130000-
GAGE NE-JEFFERSON NE-SALINE NE-
625 PM CDT WED MAY 12 2010

...SPECIAL WEATHER STATEMENT FOR SALINE...JEFFERSON AND GAGE COUNTIES
UNTIL 700 PM CDT...

AT 615 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS MOVING NORTH FROM KANSAS. THE STRONGEST STORM
WAS LOCATED AROUND 16 MILES SOUTH OF NARKA...OR 48 MILES SOUTHWEST
OF BEATRICE...MOVING NORTH AT 40 MPH.

HAIL UP TO THE SIZE OF NICKELS MAY OCCUR WITH THESE STORMS AS THEY
MOVE ACROSS JEFFERSON...SALINE AND GAGE COUNTIES.

SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BEATRICE...
  FAIRBURY...
  DILLER...
  PLYMOUTH...
  WESTERN...
  DE WITT...
  WILBER...
  WYMORE...
  BLUE SPRINGS...
  FRIEND...
  REYNOLDS...
  STEELE CITY...
  ENDICOTT...
  ROCK CREEK STATION STATE HISTORICAL PARK...
  JANSEN...
  ALEXANDRIA STATE RECREATION AREA...
  DAYKIN...

MILLER

The radar

The Grand Island radar (KUEX), 108 km away, was scanning. The volume nearest the first event began at 23:47 UTC.

Open the radar archive at this moment

Event by event

12 hail. Local standard time, as filed.

Hail, Jefferson

When
May 12, 5:48 PM CST
Where
Jefferson County, 2 mi SW of Fairbury
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.130, -97.197

The first of two supercell thunderstorms that dropped large hail southwest of Fairbury.

Hail, Jefferson

When
May 12, 6:00 PM CST
Where
Jefferson County, 3 mi SW of Fairbury
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
40.119, -97.210

From the second supercell thunderstorm that dropped large hail within an hour southwest of Fairbury.

Hail, Saline

When
May 12, 6:03 PM CST to 6:06 PM CST
Where
Saline County, 0.52 mi W of Crete
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.630, -96.960

Nickel to quarter-size hail fell for several minutes in the Crete area.

Hail, Lancaster

When
May 12, 6:12 PM CST
Where
Lancaster County, 2.07 mi N of Berks
Measured
1 in hail
Reported by
Public
Coordinates
40.700, -96.900

Most of the hail was less than 1 inch in diameter.

Hail, Saline

When
May 12, 6:38 PM CST
Where
Saline County, Wilber
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
40.480, -96.950

Hail, Saunders

When
May 12, 6:50 PM CST to 6:52 PM CST
Where
Saunders County, 2.08 mi E of Valparaiso to 3 mi NE of Valparaiso
Measured
1 in hail
Reported by
Public
Coordinates
41.080, -96.790

Most of it was smaller but a few stones up to one inch in diameter fell east through northeast of Valparaiso.

Hail, Lancaster

When
May 12, 7:15 PM CST
Where
Lancaster County, 1.71 mi ESE of West Lincoln
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
40.820, -96.690

Reported near 84th and Van Dorn Streets.

Hail, Sarpy

When
May 12, 7:30 PM CST
Where
Sarpy County, 0.85 mi WSW of Chalco
Measured
1 in hail
Reported by
Public
Coordinates
41.177, -96.166

Reported near 161st and Giles.

Hail, Douglas

When
May 12, 7:42 PM CST to 7:54 PM CST
Where
Douglas County, 3.76 mi W of Omaha Millard Arpt to 2.07 mi ESE of Millard
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.192, -96.192

Nickel size hail was reported from near 177th and Harrison to 108th and L Streets in southwest Omaha.

Hail, Sarpy

When
May 12, 7:42 PM CST to 7:48 PM CST
Where
Sarpy County, 2.21 mi SW of Chalco to 0.22 mi SSE of Chalco
Measured
1 in hail
Reported by
COOP Observer
Coordinates
41.162, -96.185

Nickel to quarter-size hail was reported from just northeast of Gretna through the 151st and Giles Street area.

Hail, Douglas

When
May 12, 7:46 PM CST
Where
Douglas County, 2.19 mi WSW of Millard
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.210, -96.160

Most of the hail in southwest Omaha was nickel-size but some up to one inch in diameter was reported northwest of 159th and Giles.

Hail, Douglas

When
May 12, 8:05 PM CST
Where
Douglas County, 0.86 mi SW of Omaha
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
41.260, -96.010

Near 35th and Farnam Streets.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2010Every state in 2010This day in weather historyWarnings in Nebraska, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 220505, 220506, 220507, 220510, 220522, 220511, 220513, 220521, 220514, 220515, 220517, 220520.